Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 60, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2022, 6:44 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2022, 6:44 PM CDT (23:44 UTC)
- Expired
- May 11, 2022, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:27 PM CDT, 17 minutes earlier.
Area forecast discussion, May 11, 6:27 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 627 PM CDT Wed May 11 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 335 PM CDT Wed May 11 2022 Key messaging highlights: * Severe storms briefly possible northwest into this evening, and again tomorrow evening * Continue warm and humid into tomorrow * More seasonal temps from the weekend into midweek with a few lower end storm chances Our higher amplitude pattern will essentially remain in place through the rest of the work week after the passage of the parent western CONUS trough and PV anomaly, now moving toward the CA/NV border. In the mean time, our immediate concern will be convective trends associated with the Nebraska MCV. The warm front and associated convergence influenced by the synoptic pattern, MN outflow, and MCV to some degree, was now fully out of our forecast area leaving little low level focus this far south and east. This would leave the last two MCV lobes of lift to drive convective initiation (CI), with the HRRR suggesting the axis from northwest Iowa to south of Des Moines may activate soon. Confidence is not great however, with concerns regarding how much overly inflated AWOS dewpoints are impacting the HRRR, RAP, its offshoot SPC mesoanalysis. Several upper 70s to lower 80s dewpoints were observed, which are unrealistic versus better calibrated ASOS observations. A midday OAX sounding depicted much lower MLCAPEs than the SPC mesoanalysis as well, suggesting CI may be harder to come by this far removed from the MCV. Recent WoFS output also suggests the better potential near the core, which seems to be the case per recent radar trends. If cells can develop in the next several hours this far east they would likely only briefly reside in our forecast area, and hail and wind would seem to be the primary threats with higher LCLs and lackluster 0-1km shear, SRH, and storm relative winds diminishing tornadoes to lesser potential. Once this passes the remainder of the night appears to be dry but still warm and muggy. Looking into tomorrow, another warm and humid day is in the offing with highs into the lower 90s. Although potentially not quite as unstable as today, MLCAPEs should top 3000 J/kg with sufficiently low inhibition, especially considering the degree of kinematic forcing expected along and ahead of the aforementioned PV anomaly as it and frontogenetical support is nearly phased with the surface front convergence. Thus confidence in an MCS into western and central Iowa is much higher than today. Its intensity may diminish quickly in time however with deep shear lacking. Much like today, hail and wind would seem to be the better threats with steep mid level lapse rates and the relative lack of moisture suggesting cold pool development and elevated DCAPEs. Similar to this afternoon, there is some tornado potential, but the 0-1km LCLs and instability/shear parameter space isn't too favorable. The convection should continue dissipating overnight into Friday morning, but may redevelop somewhat into peak heating Friday over the southeast half of the state. The severe weather potential Friday is less than today and tomorrow with less instability and similarly low deep shear values. From the weekend through the middle of next week, generally lower amplitude flow will then exist across Iowa outside of minor troughing through the Upper MS Valley late in the weekend. After this, our flow will be relatively zonal into the middle of next week. This will keep seasonal temperatures in place with no extremes anticipated. Regarding precipitation, there will be the potential for weak convection with the passage of the weekend system, and then lower confidence chances later next week with warm/theta-e advection aloft. There is no severe weather signal of note for this period at this time. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 627 PM CDT Wed May 11 2022 Thunderstorms across northwest Iowa this evening will miss all TAF sites with VFR conditions persisting through the period. Breezy south winds will occasionally gust over 20 kts this evening, diminishing into Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...Hagenhoff
Hazardous weather outlook, May 11, 3:52 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 352 PM CDT Wed May 11 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-122100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 352 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected later this evening, mainly in northwest Iowa. A few severe storms are possible with the main threat from large hail and a tornado or two. Damaging wind gusts may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values into the mid 90s are expected across much of the area Thursday afternoon. Another round of storms are expected Thursday night from western into central Iowa. These may be severe with damaging winds the main concern at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times through Thursday night. Dodson
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.